Brazilian Journal of Pulmonology

ISSN (on-line): 1806-3756 | ISSN (printed): 1806-3713

SBPT

Publication continuous and bimonthly

SCImago Journal & Country Rank
Advanced Search

 

Current Issue: 2017 - Volume 43 - Number 2 (March/April)

LETTERS TO THE EDITOR

Pulmonary talcosis caused by intravenous methadone injection

Talcose pulmonar causada por injeção intravenosa de metadona

 

Dante Luiz Escuissato1; Rimarcs Gomes Ferreira2; João Adriano de Barros1; Edson Marchiori3

 

1. Universidade Federal do Paraná, Curitiba (PR) Brasil.
2. Universidade Federal de São Paulo, São Paulo (SP) Brasil.
3. Universidade Federal do Rio de Janeiro. Rio de Janeiro (RJ) Brasil.


 

 

 

TO THE EDITOR:

A 38-year-old woman presented to our pulmonology clinic with complaints of progressive dyspnea and dry cough for more than three months. She denied fever or weight loss. On physical examination, she presented as hypoxemic, with a room air oxygen saturation of 92% and an RR of 24 breaths/min. Pulmonary function tests showed that spiro-metric values were within normal limits, but there was a slight increase in residual volume (127% of predicted), as well as a reduction in DLCO (70% of predicted). Other laboratory test results were normal. A CT of the chest showed bilateral centrilobular nodules, most of them showing tree-in-bud appearance, scattered diffusely in the lung paren-chyma (Figures 1A and 1B). After the CT examination, flexible bronchoscopy was then performed. Cultures of BALF were negative. Transbronchial biopsy performed in the left lower lobe showed multinucleated giant cell granulomas with birefringent foreign material, compatible with talc (Figures 1C and 1D). The centrilobular nodules were deter-mined histopathologically to be tiny foreign body particles lodged in the centrilobular arterioles and perivascular space.



Upon further discussion, the patient remembered that approximately one month before the onset of symptoms, she had self-administered an i.v. injection of a crushed methadone pill diluted in water, due to strong pain caused by trigeminal neuralgia. Based on the clinical history, CT findings, and pulmonary biopsy results, the diagnosis of pul-monary talcosis secondary to i.v. drug injection was made. Echocardiogram results were normal. No signs of pulmo-nary hypertension were seen. During 3 years of follow-up, the patient showed clinical stability with the persistence of dyspnea on exertion and dry cough. Findings of control CT examinations were unchanged.

Pulmonary talcosis is most commonly observed after inhalation of talc due to occupational exposure (talc-induced pneumoconiosis), i.v. drug abuse (intravascular talcosis), and, occasionally, excessive use of cosmetic talc. Clinical symptoms, imaging findings, and histological presentations of pulmonary talcosis are essentially identical in these different etiologies.(1-4)

The most common form of pulmonary talcosis is caused by i.v. talc administration. Illegal street drugs commonly contain adulterants to increase their mass, and these adulterants commonly contain microscopic insoluble material. Another common source of such material is the injection of medications intended for oral use. The medications are typically crushed, mixed with water, heated, and then injected i.v. The filler materials (excipients) used in oral tablets include not only talc, but also other insoluble particles, such as cellulose, crospovidone, and starch, which can induce a foreign-body reaction in pulmonary arterioles. Heroin, cocaine, and methadone are the most commonly injected drugs.(1-5) However, other medications, particularly analgesics and stimulants, are also used. Some authors(2) have suggested that the term "intravascular talcosis" is a misnomer, since talc is only one of various possible materials used as excipients, and have proposed the term "excipient lung disease" to identify this condition.

Patients with talcosis can be asymptomatic or present with respiratory failure. The symptoms are usually nonspecif-ic and can include dyspnea, cough, fever, weight loss, chronic respiratory failure due to emphysema, and conditions related to pulmonary hypertension or fibrosis. Other complications of i.v. drug abuse resulting from the lack of a sterile technique include infections, such as endocarditis, septic embolism, HIV, and HCV. Physical examination and laboratory test findings are usually unremarkable in patients with talcosis. A characteristic finding of fundoscopy is the presence of crystals in retinal vessels. A history of i.v. drug abuse is an important clue to making the diagnosis; however, most i.v. drug abusers are reluctant to provide histories of exposure, and most diagnoses are made after lung biopsy.(1-4) The i.v. administration of talc or other excipients results in acute embolization of small vessels. Nu-merous tiny particles become lodged in the pulmonary vessels and migrate to the pulmonary interstitium, where they cause a granulomatous foreign-body reaction, with or without fibrosis. The granulomas can be visualized under po-larized light as birefringent needle-shaped talc crystals in multinucleated giant cells.(1-3)

The earlier CT findings of talcosis consist of a diffuse fine nodular pattern, which corresponds basically to small cen-trilobular nodules and areas of ground-glass attenuation in all lung zones. The centrilobular nodules were determined histopathologically by tiny foreign body particles lodged in the centrilobular arterioles, and also in the perivascular space. The ground glass opacities may represent the confluence of these micronodules and/or microscopic granulo-mas below the resolution of HRCT.(1-3)

Periarteriolar, centrilobular micronodules can create a tree-in-bud pattern, mimicking bronchiolar disease. Centri-lobular and panacinar emphysema patterns have been reported in i.v. drug users, with the lower-lobe panacinar pattern being predominant. Over time, talc micronodules may coalesce into perihilar conglomerate masses, resem-bling progressive massive fibrosis from silicosis or coal workers' pneumoconiosis. The conglomerate masses in talcosis may contain high-attenuation material.(1,2,4,5) The differential diagnosis for our patient (considering the pres-ence of small bilateral centrilobular nodules, most with a tree-in-bud appearance) included arteriolar and bronchiolar diseases. The main conditions considered were infectious diseases (fungal, viral, and bacterial, particularly tubercu-losis), noninfectious bronchiolitis, cystic fibrosis, aspiration/inhalation diseases, and peripheral pulmonary vascular diseases, such as pulmonary intravascular tumor embolism. There is no established treatment for talc granulomato-sis. Patients must stop exposure and all tobacco use. Most authors believe that the use of steroids and immunosup-pressants has no benefit. Associated pulmonary hypertension should be treated with vasodilators. Lung transplanta-tion is considered to be a viable option for the treatment of talcosis. It is reserved as a last resort for patients with end-stage disease.(1) In our case, it was agreed that no treatment was required due to the stable nature of the dis-ease. In conclusion, the CT manifestations of intravascular talcosis consist of diffuse centrilobular nodules associated with a tree-in-bud pattern and ground-glass opacities, heterogeneous conglomerate masses containing areas of high attenuation, and panlobular emphysema in the lower lobes. The diagnosis should be considered in the setting of a history of i.v. drug abuse, but the final diagnosis is made after lung biopsy in most cases.

REFERENCES

1. Marchiori E, Lourenço S, Gasparetto TD, Zanetti G, Mano CM, Nobre LF. Pulmonary talcosis: imaging findings. Lung. 2010;188(2):165-71. https://doi.org/10.1007/s00408-010-9230-y
2. Nguyen VT, Chan ES, Chou SH, Godwin JD, Fligner CL, Schmidt RA, et al. Pulmonary effects of i.v. injection of crushed oral tablets: "excipient lung disease". AJR Am J Roentgenol. 2014;203(5):W506-15. https://doi.org/10.2214/AJR.14.12582
3. Griffith CC, Raval JS, Nichols L. Intravascular talcosis due to intravenous drug use is an underrecognized cause of pulmonary hypertension. Pulm Med. 2012;2012:617531. https://doi.org/10.1155/2012/617531
4. Siddiqui MF, Saleem S, Badireddi S. Pulmonary talcosis with intravenous drug abuse. Respir Care. 2013;58(10):e126-8. https://doi.org/10.4187/respcare.02402
5. Almeida RR, Zanetti G, Souza AS Jr, Souza LS, Silva JL, Escuissato DL, et al. Cocaine-induced pulmonary changes: HRCT findings. J Bras Pneumol. 2015;41(4):323-30. https://doi.org/10.1590/S1806-37132015000000025

 

 


The Brazilian Journal of Pulmonology is indexed in:

Latindex Lilacs SciELO PubMed ISI Scopus Copernicus pmc

Support

CNPq, Capes, Ministério da Educação, Ministério da Ciência e Tecnologia, Governo Federal, Brasil, País Rico é País sem Pobreza
Secretariat of the Brazilian Journal of Pulmonology
SCS Quadra 01, Bloco K, Salas 203/204 Ed. Denasa. CEP: 70.398-900 - Brasília - DF
Fone/fax: 0800 61 6218/ (55) (61) 3245 1030/ (55) (61) 3245 6218
E-mails: jbp@jbp.org.br
jpneumo@jornaldepneumologia.com.br

Copyright 2019 - Brazilian Thoracic Association

Logo GN1